Alert archive / New Jersey / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 7, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 12, 2004, 4:25 PM EDT for Union County, New Jersey. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2004, 4:25 PM EDT (20:25 UTC)
- Expired
- May 12, 2004, 5:00 PM EDT
- In force
- 35 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Union County, NJ
The radar
The Philadelphia radar (KDIX), 80 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1624 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
305 WUUS51 KOKX 122025 SVROKX NJC039-122100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 425 PM EDT WED MAY 12 2004 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL UNION COUNTY IN NORTHEAST NEW JERSEY * UNTIL 500 PM EDT * AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CLARK...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LINDEN AROUND 430 PM ELIZABETH AROUND 440 PM EXPECT NICKEL SIZE HAIL...TORRENTIAL RAIN...WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING WITH THIS STORM. STAY INDOORS UNTIL THIS STORM PASSES. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4066 7441 4060 7439 4061 7415 4070 7420
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 11:25 AM EDT, 5 hours earlier.
Area forecast discussion, May 12, 11:25 AM EDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1125 AM EDT WED MAY 12 2004 .DISCUSSION... .UPDATE...ONLY MINOR CHANGES TO CURRENT WEATHER FIELDS BASED ON CURRENT WEATHER AND TRENDS. WE UPPED TEMPS OVER LONG ISLAND AND HAVE ADDED STRATUS/FOG FOR WATERS TONIGHT. RIDGE REMAINS OVER REGION WITH DIFFUSE FRONTAL BOUNDARY OVER THE AREA. WATER VAPOR IMAGERY AND LATEST RUC MODEL RUN INDICATES A VERY WEAK SHORTWAVE OVER CENTRAL PA. CLOUDS ALSO IN THIS AREA CURRENTLY. MODELS INDICATE A FAIR AMOUNT OF SURFACE HEATING INSTABILITY WITH 2000+ J/KG OF SURFACE BASED CAPE AND -5 C ON THE LI. EXPECT MORE ACTIVITY THAN YESTERDAY WITH FOCUS OF CONVECTION BEING TO THE NORTHWEST OF NYC AND THEN A DRIFT TO THE EAST SOUTHEAST. HIGH PW AND SLOW MOVING CONVECTION INDICATES GOOD POTENTIAL FOR URBAN FLOODING. KEEPING POPS AS AND DO NOT ANTICIPATE THE FORMATION OF AN MCS AS WE HAD MONDAY NIGHT. && .AVIATION...EXPECT MVFR HAZE...THOUGH SURFACE OBS WILL LIKELY REACH P6SM WITH MIXING. HAZE ALOFT WILL CONTINUE. MODERATE AMOUNTS INSTABILITY ARE PRESENT IN THE ATMOSPHERE FOR WIDELY SCATTERED AFTERNOON/EARLY EVENING THUNDERSTORMS. EXPECT THESE TO ME FOCUSED TO THE NORTH AND WEST OF NYC. RIGHT NOW NOT EXPECTING A SIGNIFICANT IMPACT ON THE TERMINAL. ONLY HAVE TEMPO GROUP FOR SWF WITH VCNTY FOR LGA-EWR-TEB-HPN. EXPECT SEA BREEZE CONVERGENCE KEEPS ACTIVITY OUT OF JFK WITH A CLOSE CALL FOR EWR AND LGA...BUT MAINLY NORTHWEST OF THE TERMINAL. && ************* PREVIOUS 415 AM DISCUSSION ************************** SHORT TERM... THU AND THU NIGHT...AN EASTERLY FLOW BEGINS TO DEVELOP ON THU. MEANWHILE...THE UPPER LEVEL RIDGE REMAINS IN PLACE ALTHOUGH IT STARTS TO MOVE SLOWLY TO THE E TOWARD EVENING. FOR THU...I/LL KEEP THE POPS SIMILAR TO TODAY/S. HOWEVER...A TROF APPROACHES FROM THE SW THU NIGHT AS THE UPPER RIDGE MOVES A LITTLE TO THE E. I/LL INCR THE POPS FOR THU NIGHT...IN LINE WITH THE ETA AND GFS. FRI...I/LL FORECAST CHANCE POPS AS THE SW FLOW ALOFT CONTINUES. LONG TERM...NO SIG CHANGES...OTHER THAN TO ADD POPS FOR FRI NIGHT. && .MARINE...RELATIVELY QUIET THROUGH FRIDAY NIGHT. MAIN CHANGE TO PREVIOUS FORECAST FROM THU-FRI AS HIGH PRESSURE BUILDING SE INTO NEW ENGLAND TURNS WINDS EASTERLY THU AFTERNOON AND NIGHT...THEN SE-S ON FRI AS THE HIGH MOVES WELL E OF THE NEW ENGLAND COAST. SCA FOR ROUGH OCEAN SEAS POSSIBLE BEGINNING SAT MORNING WITH INCREASING SW FLOW AHEAD OF APPROACHING COLD FRONT. && .HYDROLOGY...SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE...BUT NO WIDESPREAD PROBLEMS EXPECTED FOR THE NEXT COUPLE OF DAYS. && ***************** END OF PREVIOUS FORECAST ************************ .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. && TONGUE
Hazardous weather outlook, May 12, 1:30 PM EDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 130 PM EDT WED MAY 12 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-130950- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 130 PM EDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE SLOW MOVING. THE MAIN THREAT FROM THESE STORMS BESIDES THE LIGHTNING IS LOCAL FLOODING. STORMS ARE EXPECTED TO BE CONFINED TO NEW YORK CITY AND LOCATIONS NORTH AND WEST. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON MOST DAYS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 12, 12:46 PM EDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1246 PM EDT WED MAY 12 2004 NYZ067-121815- ORANGE- 1246 PM EDT WED MAY 12 2004 AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS 7 MILES SOUTHWEST OF PORT JERVIS...MOVING EAST AT 15 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... UNIONVILLE AROUND 115 PM... PINE ISLAND AROUND 120 PM... FLORIDA...GOSHEN AROUND 130 PM... THIS THUNDERSTORM COMPLEX WILL MOVE INTO THE WESTERN PORTION OF THE COUNTY BY 1 PM. HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. SILVA
Special weather statement, May 12, 3:32 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 332 PM EDT WED MAY 12 2004 NJZ003-122030- BERGEN- 332 PM EDT WED MAY 12 2004 AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN STRONG THUNDERSTORM 2 MILES SOUTH OF CLIFTON...MOVING EAST AT 10 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... EAST RUTHERFORD...CLIFTON...GARFIELD...ELMWOOD PARK AROUND 340 PM... WOOD-RIDGE AROUND 345 PM... EXPECT TORRENTIAL RAIN...PEA SIZE HAIL AND WIND GUSTS TO 35 KNOTS. JST
Special weather statement, May 12, 3:35 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 335 PM EDT WED MAY 12 2004 NYZ078-122030- WEST CENTRAL SUFFOLK- 335 PM EDT WED MAY 12 2004 AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED A STRONG THUNDERSTORM 2 MILES NORTHWEST OF WEST HILLS ON THE NASSAU SUFFOLK COUNTY BOARDER...MOVING NORTHEAST AT 5 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... HUNTINGTON STATION AROUND 340 PM... HUNTINGTON...SOUTH HUNTINGTON AROUND 345 PM... JERICHO TURNPIKE AROUND 355 PM... GREENLAWN AROUND 400 PM... EXPECT PEA SIZE HAIL...TORRENTIAL RAIN...WIND GUSTS TO 30 MPH AND FREQUENT LIGHTNING. STAY INDOORS UNTIL THIS STORM PASSES. JST
Special weather statement, May 12, 4:12 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 412 PM EDT WED MAY 12 2004 NJZ011-122045- SOUTHERN UNION- 412 PM EDT WED MAY 12 2004 AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM APPROXIMATELY 7 MILES SOUTHWEST OF COLONIA...IN NORTHERN MIDDLESEX COUNTY MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM IS EXPECTED TO WEAKEN BEFORE IT MOVES INTO SOUTHEASTERN UNION COUNTY. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... COLONIA...CLARK AROUND 420 PM... RAHWAY AROUND 425 PM... LINDEN...ROSELLE AROUND 430 PM... EXPECT TORRENTIAL RAIN...PEA SIZE HAIL AND FREQUENT LIGHTNING AS THIS STORM MOVES INTO UNION COUNTY.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:17 PM EDT | Severe Thunderstorm Warning | OKX | Passaic | 28 min |
| May 12, 3:25 PM EDT | Flash Flood Warning | OKX | Passaic | 50 min |
| May 12, 3:26 PM EDT | Severe Thunderstorm Warning | OKX | Bergen | 49 min |
| May 12, 3:51 PM EDT | Severe Thunderstorm Warning | OKX | Bergen, Essex | 24 min |
| May 12, 3:58 PM EDT | Flash Flood Warning | OKX | Bergen, Essex | 62 min |
| May 12, 4:01 PM EDT | Severe Thunderstorm Warning | OKX | Hudson | 44 min |
| May 12, 4:32 PM EDT | Flash Flood Warning | OKX | Union | 43 min |
| May 12, 5:02 PM EDT | Flash Flood Warning | OKX | Union | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.